Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS Milwaukee, WI

August 2, 2003Columbia County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 2, 2003, 8:31 PM CDT for Columbia County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 8:31 PM CDT (01:31 UTC)
Expired
Aug 2, 2003, 9:30 PM CDT
In force
59 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 91 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KMKX 030131
SVRMKX
WIC021-030230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
832 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 930 PM CDT

* AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PARDEEVILLE...OR ABOUT 8 MILES EAST OF
  PORTAGE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIO AT 840 PM CDT.
  CAMBRIA AT 855 PM CDT.
  FRIESLAND AT 900 PM CDT.
  FALL RIVER AT 915 PM CDT.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4364 8952 4350 8955 4337 8904 4363 8904

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT SAT AUG 2 2003

FORECAST FOCUS REMAINS ON EFFECT OF STACKED WEATHER SYSTEM THROUGH
FORECAST PERIOD.

IN THE SHORT TERM...RUC/ETA/NGM/GFS PROGS CONTINUE IN VERY CLOSE
AGREEMENT BRINGING UPPER LOW FROM VICINITY OF WESTERN LAKE SUPERIOR
INTO WISCONSIN SUNDAY. PROGS NOW ROTATING A DECENT SPOKE OF 500
MILLIBAR VORTICITY AND TROUGH OF COLD AIR AROUND LOW AND ACROSS CWA
SUNDAY AS IT DESCENDS INTO WISCONSIN. SO WILL KEEP MODERATE CHANCES
OF RAIN IN FORECAST FOR SUNDAY AFTERNOON AND EVENING. HOMOGENEOUS
AIRMASS THROUGH SUNDAY OVER REGION WILL ALLOW LITTLE VARIATION IN
DAILY TEMPERATURES.

IN THE LONG TERM...ETA/GFS PROGS SWING SYSTEM INTO EASTERN PORTIONS
OF LOWER MICHIGAN BY MONDAY. THIS KEEPS CWA UNDER INFLUENCE OF THIS
WEATHER SYSTEM...BUT WILL CHANGE PRECIPITATION TO CHANCY SHOWERS FOR
TUESDAY AND THEN GO DRY AS RIDGE TO THE WEST FORECAST EXERTS MORE
INFLUENCE.

.MKX...NONE.

ZAJDEL
Hazardous weather outlook, Aug 2, 5:00 AM CDT, 15 hours 31 minutes before
WIZ046-047-051-052-056>060-062>072-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN LATER TODAY UNDER AN
UPPER LEVEL LOW PRESSURE SYSTEM SETTLING IN OVER THE WESTERN GREAT
LAKES REGION. AT THIS TIME...MOST OF THE STORMS THAT DO POP UP ARE
NOT EXPECTED TO BE SEVERE. BUT HEAVY RAINS WITH THE SLOW MOVING
STORMS MAY GENERATE SOME URBAN OR LOW LAND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AT LEAST THROUGH MONDAY...SINCE
THE UPPER LOW WILL BE SLOW TO LEAVE THE AREA. STEEP LAPSE RATES FROM
WARM MOIST AIR AT LOW LEVELS TO THE COLD AIR ALOFT SHOULD RESULT IN
A MODERATELY UNSTABLE AIRMASS...ESPECIALLY DURING THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

NJ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:08 PM CDTSevere Thunderstorm WarningMKXDodge67 min
Aug 3, 2:13 PM CDTSevere Thunderstorm WarningMKXWashington32 min
Aug 3, 2:57 PM CDTFlash Flood WarningMKXKenosha, Racine3 hr
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningMKXDane25 min
Aug 3, 3:15 PM CDTSevere Thunderstorm WarningMKXColumbia30 min
Aug 3, 3:23 PM CDTSevere Thunderstorm WarningMKXWashington37 min
Aug 3, 3:28 PM CDTSevere Thunderstorm WarningMKXDane47 min
Aug 3, 3:44 PM CDTSevere Thunderstorm WarningMKXJefferson61 min
Aug 3, 3:55 PM CDTFlash Flood WarningMKXJefferson, Waukesha4 hr
Aug 3, 4:45 PM CDTSevere Thunderstorm WarningMKXRock45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.